Hail, Berks
- When
- June 10, 5:25 PM EST
- Where
- Berks County, 0.49 mi SSW of Womelsdorf
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.364, -76.184
A severe thunderstorm dropped penny to nickel size hail in Womelsdorf Borough.
An isolated severe thunderstorm formed by a nearly stationary frontal boundary during the early evening of the 10th and moved across Berks County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An isolated severe thunderstorm formed by a nearly stationary frontal boundary during the early evening of the 10th and moved across Berks County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 10, 2:27 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 327 PM EDT WED JUN 10 2009 .SYNOPSIS... A OLD FRONTAL BOUNDARY EXTENDED ACROSS EXTREME SOUTHERN NEW JERSEY AND INTO DELMARVA. THIS BOUNDARY WILL REMAIN OVER OR NEAR THE REGION THROUGH FRIDAY. LOW PRESSURE WILL EVENTUALLY MOVE ALONG THE FRONT ON FRIDAY AND OFF THE COAST FRIDAY NIGHT. THE CIRCULATION AROUND THE LOW SHOULD HELP PUSH THE FRONTAL SYSTEM SOUTH OF THE REIGON FOR NEXT WEEKEND AS HIGH PRESSURE MOVES BY TO THE NORTH. ANOTHER FRONTAL SYSTEM COULD AFFECT THE AREA MONDAY INTO TUESDAY FOLLOWED BY HIGH PRESSURE NEXT WEDNESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... TONIGHTS FORECAST WILL BE AFFECTED BY AN OLD FRONT THAT MOVED JUST SOUTH OF THE AREA. LIGHT EASTERLY FLOW THAT DOMINATED CENTRAL AND NORTHERN NEW JERSEY WITH LOW CLOUDS TODAY WILL SPREAD THROUGHOUT THE REGION TONIGHT. ALONG WITH THE ONSHORE FLOW SHOULD COME AREAS OF FOG. MEANWHILE, AN UPPER AIR DISTURBANCE WILL MOVE THROUGH THIS EVENING AND ANOTHER ONE TOWARD MORNING. THE FIRST ONE HAS SOME UNSTABLE AIR TO WORK UPON TO THE WEST OF THE REGION AND HAD ALREADY ALLOWED SCATTERED TSTMS TO DEVELOP IN S CENTRAL PA. THESE TSTMS SHOULD INCREASE IN COVERAGE THIS EVENING AND HEAD OFF TO THE NORTH THROUGH THE POCONOS. SCATTERED TO ISOLATED SHOWERS AND TSTMS WILL MOVE THROUGH FARTHER TO THE SOUTH. HOWEVER, ONCE THE SHOWERS MOVE OVER CENTRAL AND NORTHERN NJ, THEY WILL ENCOUNTER MORE STABLE AIR AND THIS SHOULD HELP THEM DISSIPATE. A LULL IN THE CONVECTION ACTIVITY IS ANTICIPATED FOR A FEW HRS AROUND MIDNIGHT, BUT MORE CONVECTION COULD FIRE WITH ANOTHER SHORT WAVE APPROACHING TOWARD MORNING AS WE CONTINUE TO KEEP UNSTABLE AIR ALOFT OVER THE AREA. THE MAV TEMPS LOOK REASONABLE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... THE OLD FRONTAL BOUNDARY SHOULD SHIFT NORTH OVER THE NORTHERN PARTS OF THE AREA OR A BIT FARTHER TO THE NORTH. THIS WILL MEAN AN INCREASE IN MOISTURE AND INSTABILITY THROUGH THURSDAY AND ESPECIALLY IN THE AFTERNOON. ALTHOUGH THERE WILL BE QUITE A BIT OF CLOUDS REMAINING, ANY TEMPORARY BREAK IN THE CLOUDS WILL LET TEMPS WARM AND CAUSE MORE INSTABILITY. THE BIG QUESTION IS HOW WARM WE CAN GET. WE WILL FIRST HAVE TO GET RID OF THE LINGERING ONSHORE FLOW AND LOW CLOUDS, WHICH I EXPECT TO HAPPEN BY 11 AM. IN THE AFTERNOON AND EVENING HOURS, BOTH THE NAM AND GFS SHOW A TROUGH MOVING THROUGH FROM THE SW. THE GFS LOOKS A BIT QUIRKY WITH THE 500 MB FLOW AND IS PROBABLY CONTAMINATED BY CONVECTION. EVEN SO, SHOWERS AND TSTMS LOOK LIKELY DUE TO THE FLOW PATTERN. SPC HAS A SLIGHT RISK OF SVR TSTMS JUST SW OF THE REGION, HOWEVER, ONCE THEY GET GOING, I WOULD NOT BE SURPRISED TO SEE THEM REACH US LATE IN THE DAY AND HAVE PUT GUSTY WINDS, HEAVY RAIN AND SMALL HAIL IN THE FCST DUE TO THE POTENTIAL. THE AFTERNOON AND EVENING CONVECTION SHOULD BECOME WIDESPREAD IN THE EVENING AND CONTINUE THURSDAY NIGHT AS LOW PRESSURE APPROACHES FROM THE WEST. IF TSTMS FORM AND MOVE OVER THE SAME AREAS, I SEE THE POSSIBILITY OF FLOODING AND THERE IS THE POTENTIAL THAT A FLASH FLOOD WATCH COULD BE ISSUED. FINALLY ON FRIDAY, ANOTHER TROUGH MOVES THROUGH ALOFT. THIS TROUGH SHOULD FINALLY ORGANIZE A COLD FRONT THAT WILL MOVE THROUGH FROM THE NORTHWEST FRIDAY NIGHT AS THE JET STREAM DROPS A BIT TO THE SOUTH. IN GENERAL, AN MAV/MET BLEND WAS USED FOR TEMPS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... FOLLOWING THE HPC FCST, THE FRONTAL SYSTEM IS WELL TO THE SOUTH OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE WEST. THE GFS IMPLIES ADDITIONAL SHORT WAVES POSSIBLE, BUT THIS WETTER SOLUTION HAS NOT BE ACCEPTED DUE TO POSSIBLE CONVECTIVE CONTAMINATION. ON MONDAY ANOTHER FRONTAL SYSTEM SHOULD MOVE THROUGH FROM THE WEST AND THEN HAVE LOW PRESSURE FORM ON THE FRONT AND MOVE BY TO THE SOUTHEAST TUESDAY. THIS MEANS MORE SHOWERS AND TSTMS POSSIBLE MONDAY BUT ENDING FROM THE NW ON TUESDAY. ON WEDNESDAY...DRY WEATHER IS FORECAST WITH ANOTHER HIGH PRESSURE SYSTEM. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. AS OF EARLY THIS AFTERNOON THE LOWER CONDITIONS (MAINLY LOW MVFR) REMAINED ACROSS KTTN, KPNE AND KACY WHILE CHANGEABLE (MVFR-VFR) CONDITIONS WERE AT PHL AND KABE. KRDG, KMIV AND KILG HAVE BEEN VFR MUCH OF THE MORNING AND SHOULD STAY THAT WAY, HOPEFULLY INTO THE EARLY EVENING. THE SUN IS BEGINNING TO MIX OUT SOME OF THE LOWER CLOUDS ACROSS NJ AND ERN PA. A THICK CI/CS CLOUD DECK IS ADVANCING TOWARD THE AREA, AND IT MAY SLOW THE HEATING LATER THIS AFTERNOON. MUCH OF THE GUIDANCE SUGGESTS THAT LOWER CONDITIONS AND A MARINE LAYER ENVIRONMENT WILL RETURN THIS EVENING AND PERSIST OVERNIGHT. MUCH OF IT OFFERS IFR CIGS/VSBYS OVERNIGHT. I AM NOT TOO CONFIDENT ON HOW LOW CONDITIONS WILL GO SO I HAVE FCSTED MVFR TO BEGIN DURING THE LATE EVENING AND CONTINUE THROUGH THE MORNING. AT KACY, I HAVE OFFERED LOWER CONDITIONS, BEING CLOSER TO THE OCEAN. SLOWLY IMPROVING CONDITIONS AFTER MID MORNING THURSDAY. OUTLOOK... MARINE LAYER LOWER CONDITIONS ACROSS THE REGION THU AND PERHAPS INTO THE FIRST HALF OF FRI WITH LONGER PERIODS OF MVFR OR IFR CONDITIONS. LOWER LEVEL WINDS BECOME MORE WESTERLY FRI, SO OVERALL CONDITIONS WILL IMPROVE. PERIODIC SHOWERS AND TSTMS DURING THU AND FRI AFTERNOON AND EVENING WITH SHORT PERIODS OF LOWER CIGS/VSBYS. && .MARINE... FAIRLY BENIGN WEATHER ON THE WATERS TODAY WITH FOG PROBABLY BEING THE GREATEST HAZARD TODAY. VSBYS IN THE FOG PROBABLY AROUND 1 TO 3 MILES FOR THE MOST PART. WINDS HAVE BEEN ONSHORE AND AROUND 10 KNOTS OR LESS. WEAK GRADIENTS OVER THE WATERS WILL KEEP CONCERNS FOR SCA CONDITIONS LOW TONIGHT THROUGH THURSDAY NIGHT. A SFC LOW WILL MOVE UP THE OHIO VALLEY LATER THU AND TO THE NORTH OF OUR WATERS FRI. WINDS SHOULD INCREASE AHEAD OF THE LOW AND SEAS WILL INCREASE TOO. WE HAVE GONE ALONG WITH EARLIER FCST CONTINUITY AND KEPT THINGS SUB-SCA FOR NOW. SCATTERED THUNDERSTORMS WILL BE AROUND THU AND FRI SO KEEP AN EYE TO THE SKY AND YOUR WEATHER RADIO CLOSE THE NEXT FEW DAYS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...STAUBER NEAR TERM...STAUBER SHORT TERM...STAUBER LONG TERM...STAUBER AVIATION...OHARA MARINE...OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 258 PM EDT WED JUN 10 2009 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-111900- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 258 PM EDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS...HAIL AND HEAVY RAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. DEZ004-NJZ014-024>026-111900- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 258 PM EDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS...HAIL AND HEAVY RAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ430-431-450>455-111900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 258 PM EDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 PM EDT WED JUN 10 2009 PAZ060-102315- BERKS PA- 545 PM EDT WED JUN 10 2009 ...A STRONG THUNDERSTORM MOVING THROUGH BERKS COUNTY... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A COUPLE STRONG THUNDERSTORMS 21 MILES NORTHWEST OF READING ALONG INTERSTATE 78 IN NORTHERN BERKS COUNTY. THESE STORMS WERE MOVING TO THE EAST WHILE MERGING WITH OTHER STORMS. THE STORMS WERE MOVING TO THE EAST SOUTHEAST AT 10 TO 15 MPH. THUNDERSTORMS WILL BE NEAR WOMELSDORF AROUND 615 PM...WERNSVILLE... PORT CLINTON AROUND 630 PM...LEESPORT...CENTERPORT AROUND 645 PM...TEMPLE AND LAURELDALE AROUND 700 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. THIS STORM WILL PRODUCE SMALL HAIL. EBERWINE/AGNELLO/RIGGI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
618 PM EDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL WOMELSDORF 40.37N 76.19W
06/10/2009 E0.88 INCH BERKS PA TRAINED SPOTTER
PENNY TO NICKEL SIZED HAIL REPORTED IN WOMELSDORF.
&&
NIERENBERGThe Philadelphia radar (KDIX), 158 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm dropped penny to nickel size hail in Womelsdorf Borough.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178101.